Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 194, NWS Amarillo, TX

July 4, 2021Hartley County, Moore County, Sherman County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 4, 2021, 9:00 PM CDT for Hartley County, Moore County, Sherman County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2021, 9:00 PM CDT (02:00 UTC)
Expired
Jul 4, 2021, 10:00 PM CDT
In force
60 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hartley County, TX, Moore County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 86 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 3:37 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2304 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted.

831 
WUUS54 KAMA 050200 RRA
SVRAMA
TXC205-341-421-050300-
/O.NEW.KAMA.SV.W.0194.210705T0200Z-210705T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
900 PM CDT Sun Jul 4 2021

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southern Sherman County in the Panhandle of Texas...
  Northern Moore County in the Panhandle of Texas...
  Southeastern Hartley County in the Panhandle of Texas...

* Until 1000 PM CDT.

* At 900 PM CDT, a severe thunderstorm was located 6 miles north of
  Cactus, or 14 miles south of Stratford, moving south at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected.

* Locations impacted include...
  Dumas, Hartley, Cactus and Sunray. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3589 10242 3640 10163 3602 10162 3576 10191
      3572 10252
TIME...MOT...LOC 0200Z 019DEG 28KT 3613 10204 

HAIL...1.00IN
WIND...60MPH
 
$$

Guerrero
1 follow-up statement
578 
WWUS54 KAMA 050258
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
958 PM CDT Sun Jul 4 2021

TXC205-341-421-050308-
/O.EXP.KAMA.SV.W.0194.000000T0000Z-210705T0300Z/
Sherman TX-Moore TX-Hartley TX-
958 PM CDT Sun Jul 4 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SHERMAN...NORTHERN
MOORE AND SOUTHEASTERN HARTLEY COUNTIES WILL EXPIRE AT 1000 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3589 10242 3640 10163 3602 10162 3576 10191
      3572 10252
TIME...MOT...LOC 0258Z 019DEG 28KT 3572 10221 

$$

Guerrero

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:47 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 4, 6:47 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
647 PM CDT Sun Jul 4 2021

.AVIATION...
For the 00Z TAFs, a round of showers and tstms associated with an
upper level storm system will continue moving southward across
the area this evening, and will impact the terminal sites. MVFR
cigs are expected to redevelop at KAMA towards sunrise Monday and
persist until late morning before eroding. Another round of more
isolated showers and tstms may develop late Monday afternoon. Have
decided not to include this element in this fcst cycle due to low
confidence on location and timing.

02

&&

.PREV DISCUSSION... /Issued 146 PM CDT Sun Jul 4 2021/

SHORT TERM...
Cluster of thunderstorms in the southeast Texas Panhandle should
exit the area by late this afternoon.  These storms have aided by a
short wave trough moving southeast into western Oklahoma.

The main area of showers and thunderstorms are expected to develop
near the Raton Mesa and off the mountains of southern Colorado and
northern New Mexico.  These storms will be moving into an
environment of increasing instability and shear as interact with a
short wave trough moving through western Kansas.  These storms may
be discrete at first and some may be supercells across the
northwest CWA, before they form into a line later this evening and
move southeast through the rest of the Panhandles.  Large hail and
damaging winds will be the main threats from these storms. A
landspout tornado can not be ruled out.  Heavy rain from these
storms may also cause localized areas of flooding.

Thunderstorms will again be possible on Monday, mainly across the
western areas.  The northerly flow aloft will tend to mitigate the
eastward progression of any mountain convection.  There are a couple
of minor short wave troughs moving through the flow that may also
tough off a few showers and storms.

Highs on Monday will still remain below normal with readings mainly
in the 80's.

LONG TERM...Tuesday through Saturday...
An upper high will continue to spin over the Great Basin Region
with northwesterly flow aloft for the Panhandles. By Wednesday
night into Thursday, the high shifts slightly east towards the
Four Corners and puts the Panhandles in northeasterly flow aloft
for a brief period. By Friday the high heads back towards the
Great Basin Region as a trough digs down into the Upper Midwest
with northwesterly flow returning aloft through the weekend. With
embedded shortwaves and south southeasterly winds at the surface
continuing to provide 60s dewpoints, precipitation chances
continue Tuesday and Wednesday, then halt Thursday before
returning again through the weekend.

The best chance for severe weather will be on Tuesday with the
greatest instability present and a more defined shortwave to
potentially ramp up storms later through the evening. MLCAPE
values are around 1000-2000 J/kg with 0-6 km effective bulk shear
around 20-25 knots so large hail and damaging wind gusts are
possible. As the evening goes on, there is a potential for storms
to become more linear with a surface trough. By Wednesday, the
instability parameters do not look as good and the chance for
severe storms becomes less likely. However, strong thunderstorms
are still a possibility with another surface trough to help
enhance storm development. Thursday will remain dry before
precipitation chances return for the weekend. A weak frontal
passage late Friday night may keep the precipitation chances
continuing into Saturday morning.

Temperatures will remain in the 80s Tuesday and Wednesday before
warming a bit into the lower 90s Thursday and Friday. Breezy
southwest winds are possible Friday with daytime mixing of 25-30
knot 850mb winds extending across the Panhandles. North winds will
follow behind the weak front late Friday night and this will keep
temperatures from warming above the upper 80s to lower 90s into
the weekend.

Rutt

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Jul 4, 3:53 PM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
353 PM CDT Sun Jul 4 2021

OKZ001>003-TXZ001>020-317-051100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
353 PM CDT Sun Jul 4 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the Texas and Oklahoma Panhandles
this afternoon and tonight. Some storms may become severe with
large hail and damaging winds being the main threats. A Severe
Thunderstorm Watch is in effect for all of the Oklahoma Panhandle
and most of the Texas Panhandle until 11 PM CDT this evening.
Heavy rain may also lead to localized flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms remain possible Monday through Wednesday and again
Friday night into Saturday across much of the Panhandles. A
severe storm cannot be ruled out on Tuesday. Storms could be
capable of heavy rain leading to localized flooding or flash
flooding Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through tonight.

In the hours before

Local storm report, Jul 4, 7:49 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
749 PM CDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     1 WSW GUYMON            36.68N 101.50W
07/04/2021  M62 MPH          TEXAS              OK   ASOS

            ASOS STATION KGUY GUYMON (ASOS).

&&

MJG
Local storm report, Jul 4, 8:11 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
811 PM CDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND GST     1 WSW GUYMON            36.68N 101.50W
07/04/2021  M59 MPH          TEXAS              OK   ASOS

            ASOS STATION KGUY GUYMON (ASOS).

&&

MJG
Local storm report, Jul 4, 8:19 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
819 PM CDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             1 WSW ADRIAN            35.27N 102.68W
07/04/2021  E1.25 INCH       OLDHAM             TX   STORM CHASER

            QUARTER TO HALF DOLLAR SIZE HAIL.

&&

MJG
Local storm report, Jul 4, 8:24 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
824 PM CDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TSTM WND GST     6 WSW ADRIAN            35.25N 102.76W
07/04/2021  M62 MPH          OLDHAM             TX   MESONET

            MESONET STATION 109 ADRIAN 6WSW.

&&
Local storm report, Jul 4, 8:33 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
833 PM CDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     2 ENE GOODWELL          36.60N 101.60W
07/04/2021  M73 MPH          TEXAS              OK   MESONET

            MESONET STATION GOOD GOODWELL. INITIAL
            SEVERE WIND GUST OCCURRED AT 810 PM CDT WITH
            PEAK GUST AROUND 815 PM CDT.

&&

MJG
Local storm report, Jul 4, 8:42 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
842 PM CDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     3 SSE BOISE CITY        36.69N 102.50W
07/04/2021  M78 MPH          CIMARRON           OK   MESONET

            MESONET STATION BOIS BOISE CITY. FIRST
            SEVERE GUST OCCURRED AT 830 PM CDT WITH PEAK
            GUST AT 835 PM CDT.

&&

MJG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:06 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham84 min
Jul 4, 7:31 PM CDTSevere Thunderstorm WarningAMADallam89 min
Jul 4, 7:42 PM CDTSevere Thunderstorm WarningAMADallam, Hansford, Sherman93 min
Jul 4, 7:43 PM CDTAreal Flood AdvisoryAMADeaf Smith, Oldham90 min
Jul 4, 7:52 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham83 min
Jul 4, 9:00 PM CDTSevere Thunderstorm WarningAMADallam50 min
Jul 4, 9:52 PM CDTAreal Flood AdvisoryAMADallam, Hartley53 min
Jul 4, 10:28 PM CDTSpecial Weather StatementAMAOldham62 min
Jul 4, 10:40 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham65 min
Jul 4, 11:05 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter, Randall55 min
Jul 4, 11:28 PM CDTSpecial Weather StatementAMADeaf Smith47 min
Jul 4, 11:36 PM CDTSpecial Weather StatementAMAGray24 min
Jul 4, 11:39 PM CDTSpecial Weather StatementAMARandall36 min
Jul 5, 12:01 AM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray59 min
Jul 5, 12:35 AM CDTSpecial Weather StatementAMAGray25 min
Jul 5, 12:59 AM CDTSevere Thunderstorm WarningAMAArmstrong, Carson61 min
Jul 5, 1:31 AM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall74 min
Jul 5, 2:34 AM CDTFlash Flood WarningAMARandall112 min
Jul 5, 2:43 AM CDTSpecial Weather StatementAMARandall47 min
Jul 5, 2:57 AM CDTAreal Flood AdvisoryAMADonley3 hr
Jul 5, 6:38 AM CDTAreal Flood AdvisoryAMACollingsworth, Wheeler3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.